Advertisement

Journal of Nonlinear Science

, Volume 20, Issue 2, pp 153–218 | Cite as

Ground States and Critical Points for Aubry–Mather Theory in Statistical Mechanics

  • Rafael de la LlaveEmail author
  • Enrico Valdinoci
Article

Abstract

We consider several models of networks of interacting particles and prove the existence of quasi-periodic equilibrium solutions. We assume (1) that the network and the interaction among particles are invariant under a group that satisfies some mild assumptions; (2) that the state of each particle is given by a real number; (3) that the interaction is invariant by adding an integer to the state of all the particles at the same time; (4) that the interaction is ferromagnetic and coercive (it favors local alignment and penalizes large local oscillations); and (5) some technical assumptions on the regularity speed of decay of the interaction with the distance. Note that the assumptions are mainly qualitative, so that they cover many of the models proposed in the literature. We conclude (A) that there are minimizing (ground states) quasi-periodic solutions of every frequency and that they satisfy several geometric properties; (B) if the minimizing solutions do not cover all possible values at a point, there is another equilibrium point which is not a ground state. These results generalize basic results of Aubry–Mather theory (take the network and the group to be ℤ). In particular, we provide with a generalization of the celebrated criterion of existence of invariant circles if and only iff the Peierls–Nabarro barrier vanishes.

Ground states Quasiperiodic equilibria Long-range interaction Peierls–Nabarro barrier 

Mathematics Subject Classification (2000)

82C20 37J45 82C22 37A60 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Angenent, S.B.: Monotone recurrence relations, their Birkhoff orbits and topological entropy. Ergod. Theory Dyn. Syst. 10(1), 15–41 (1990) zbMATHCrossRefMathSciNetGoogle Scholar
  2. Aubry, S., Le Daeron, P.Y.: The discrete Frenkel–Kontorova model and its extensions. I. Exact results for the ground-states. Physica D 8(3), 381–422 (1983) CrossRefMathSciNetGoogle Scholar
  3. Bangert, V.: Mather sets for twist maps and geodesics on tori. In: Dynamics Reported. Dynam. Report. Ser. Dynam. Systems Appl., vol. 1, pp. 1–56. Wiley, Chichester (1988) Google Scholar
  4. Bangert, V.: On minimal laminations of the torus. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 6(2), 95–138 (1989) zbMATHMathSciNetGoogle Scholar
  5. Bass, H., Lubotzky, A.: Tree Lattices. Progress in Mathematics, vol. 176. Birkhäuser, Boston (2001). With appendices by H. Bass, L. Carbone, A. Lubotzky, G. Rosenberg, and J. Tits zbMATHGoogle Scholar
  6. Bessi, U.: Many solutions of elliptic problems on ℝn of irrational slope. Commun. Part. Differ. Equ. 30(10–12), 1773–1804 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  7. Bethe, H.A.: Statistical theory of superlattices. Proc. R. Soc. Lond. Ser. A 150, 552–575 (1935) zbMATHCrossRefGoogle Scholar
  8. Blank, M.L.: Metric properties of minimal solutions of discrete periodical variational problems. Nonlinearity 2(1), 1–22 (1989) zbMATHCrossRefMathSciNetGoogle Scholar
  9. Blank, M.L.: Chaos and order in the multidimensional Frenkel–Kontorova model. Teor. Mat. Fiz. 85(3), 349–367 (1990) MathSciNetGoogle Scholar
  10. Braun, O.M., Kivshar, Y.S.: Nonlinear dynamics of the Frenkel–Kontorova model. Phys. Rep. 306(1–2), 108 (1998) MathSciNetGoogle Scholar
  11. Braun, O.M., Kivshar, Y.S.: Concepts, methods, and applications. In: The Frenkel–Kontorova Model. Texts and Monographs in Physics. Springer, Berlin (2004) Google Scholar
  12. Caffarelli, L.A., de la Llave, R.: Planelike minimizers in periodic media. Commun. Pure Appl. Math. 54(12), 1403–1441 (2001) zbMATHCrossRefGoogle Scholar
  13. Caffarelli, L.A., de la Llave, R.: Interfaces of ground states in Ising models with periodic coefficients. J. Stat. Phys. 118(3–4), 687–719 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  14. Calleja, R., de la Llave, R.: Fast numerical computation of quasi-periodic equilibrium states in 1-D statistical mechanics, including twist maps. Nonlinearity 22, 1311–1366 (2009) zbMATHCrossRefMathSciNetGoogle Scholar
  15. Candel, A., de la Llave, R.: On the Aubry–Mather theory in statistical mechanics. Commun. Math. Phys. 192(3), 649–669 (1998) zbMATHCrossRefGoogle Scholar
  16. Chirikov, B.V.: A universal instability of many-dimensional oscillator systems. Phys. Rep. 52(5), 264–379 (1979) CrossRefMathSciNetGoogle Scholar
  17. de la Llave, R.: KAM theory for equilibrium states in 1-D statistical mechanics. Ann. Henri Poincaré 9(5), 835–880 (2008) zbMATHCrossRefGoogle Scholar
  18. de la Llave, R., Valdinoci, E.: Critical points inside the gaps of ground state laminations for some models in statistical mechanics. J. Stat. Phys. 129(1), 81–119 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  19. de la Llave, R., Valdinoci, E.: Ground states and critical points for generalized Frenkel–Kontorova models in ℤd. Nonlinearity 20(10), 2409–2424 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  20. de la Llave, R., Valdinoci, E.: Multiplicity results for interfaces of Ginzburg–Landau–Allen–Cahn equations in periodic media. Adv. Math. 215(1), 379–426 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  21. Dicks, W., Dunwoody, M.J.: Groups Acting on Graphs. Cambridge Studies in Advanced Mathematics, vol. 17. Cambridge University Press, Cambridge (1989) zbMATHGoogle Scholar
  22. Georgii, H.-O.: Gibbs Measures and Phase Transitions. de Gruyter Studies in Mathematics, vol. 9. de Gruyter, Berlin (1988) zbMATHGoogle Scholar
  23. Golé, C.: A new proof of the Aubry–Mather’s theorem. Math. Z. 210(3), 441–448 (1992) zbMATHCrossRefMathSciNetGoogle Scholar
  24. Golé, C.: Global variational techniques. In: Symplectic Twist Maps. Advanced Series in Nonlinear Dynamics, vol. 18. World Scientific, River Edge (2001) Google Scholar
  25. Greene, J.M.: A method for determining a stochastic transition. J. Math. Phys. 20, 1183–1201 (1979) CrossRefGoogle Scholar
  26. Hale, J.K.: Ordinary Differential Equations, 2nd edn. Krieger, Huntington (1980) zbMATHGoogle Scholar
  27. Katok, A., Hasselblatt, B.: Introduction to the Modern Theory of Dynamical Systems. Encyclopedia of Mathematics and its Applications, vol. 54. Cambridge University Press, Cambridge (1995). With a supplementary chapter by A. Katok and L. Mendoza zbMATHGoogle Scholar
  28. Koch, H., de la Llave, R., Radin, C.: Aubry–Mather theory for functions on lattices. Discrete Contin. Dyn. Syst. 3(1), 135–151 (1997) zbMATHGoogle Scholar
  29. Lyndon, R.C., Schupp, P.E.: Combinatorial Group Theory. Classics in Mathematics. Springer, Berlin (2001). Reprint of the 1977 edition zbMATHGoogle Scholar
  30. Mather, J.N.: Existence of quasiperiodic orbits for twist homeomorphisms of the annulus. Topology 21(4), 457–467 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  31. Mather, J.N.: Nonexistence of invariant circles. Ergod. Theory Dyn. Syst. 4(2), 301–309 (1984) zbMATHCrossRefMathSciNetGoogle Scholar
  32. Mather, J.: A criterion for the nonexistence of invariant circles. Inst. Hautes Études Sci. Publ. Math. 63, 153–204 (1986) zbMATHCrossRefMathSciNetGoogle Scholar
  33. Mather, J.N.: Differentiability of the minimal average action as a function of the rotation number. Bol. Soc. Bras. Mat. (N.S.) 21(1), 59–70 (1990) zbMATHCrossRefMathSciNetGoogle Scholar
  34. Mather, J.N.: Variational construction of orbits of twist diffeomorphisms. J. Am. Math. Soc. 4(2), 207–263 (1991) zbMATHCrossRefMathSciNetGoogle Scholar
  35. Mather, J.N., Forni, G.: Action minimizing orbits in Hamiltonian systems. In: Transition to Chaos in Classical and Quantum Mechanics, Montecatini Terme, 1991. Lecture Notes in Math., vol. 1589, pp. 92–186. Springer, Berlin (1994) CrossRefGoogle Scholar
  36. Morse, H.M.: A fundamental class of geodesics on any closed surface of genus greater than one. Trans. Am. Math. Soc. 26(1), 25–60 (1924) zbMATHCrossRefMathSciNetGoogle Scholar
  37. Moser, J.: Minimal solutions of variational problems on a torus. Ann. Inst. Henri Poincaré Anal. Non Linéaire 3(3), 229–272 (1986) zbMATHGoogle Scholar
  38. Moser, J.: Minimal foliations on a torus. In: Topics in Calculus of Variations, Montecatini Terme, 1987. Lecture Notes in Math., vol. 1365, pp. 62–99. Springer, Berlin (1989) CrossRefGoogle Scholar
  39. Moser, J.: Selected Chapters in the Calculus of Variations. Lectures in Mathematics ETH Zürich. Birkhäuser, Basel (2003). Lecture notes by Oliver Knill zbMATHGoogle Scholar
  40. Petrosyan, A., Valdinoci, E.: Density estimates for a degenerate/singular phase-transition model. SIAM J. Math. Anal. 36(4), 1057–1079 (2005a) (electronic) zbMATHCrossRefMathSciNetGoogle Scholar
  41. Petrosyan, A., Valdinoci, E.: Geometric properties of Bernoulli-type minimizers. Interfaces Free Bound. 7(1), 55–77 (2005b) zbMATHCrossRefMathSciNetGoogle Scholar
  42. Rabinowitz, P.H., Stredulinsky, E.: Mixed states for an Allen–Cahn type equation. Commun. Pure Appl. Math. 56(8), 1078–1134 (2003). Dedicated to the memory of Jürgen K. Moser zbMATHCrossRefMathSciNetGoogle Scholar
  43. Rabinowitz, P.H., Stredulinsky, E.: On some results of Moser and of Bangert. Ann. Inst. Henri Poincaré Anal. Non Linéaire 21(5), 673–688 (2004a) zbMATHCrossRefMathSciNetGoogle Scholar
  44. Rabinowitz, P.H., Stredulinsky, E.: Mixed states for an Allen–Cahn type equation. II. Calc. Var. Part. Differ. Equ. 21(2), 157–207 (2004b) zbMATHMathSciNetGoogle Scholar
  45. Rabinowitz, P.H., Stredulinsky, E.: On some results of Moser and of Bangert. II. Adv. Nonlinear Stud. 4(4), 377–396 (2004) zbMATHMathSciNetGoogle Scholar
  46. Robinson, D.J.S.: A Course in the Theory of Groups. Graduate Texts in Mathematics, vol. 80. Springer, New York (1982) zbMATHGoogle Scholar
  47. Ruelle, D.: Rigorous results. In: Statistical Mechanics. World Scientific, River Edge (1999). Reprint of the 1989 edition Google Scholar
  48. Serre, J.-P.: Arbres, Malgames, SL 2. Société Mathématique de France, Paris (1977). Avec un sommaire anglais, Rédigé avec la collaboration de Hyman Bass, Astérisque, No. 46 Google Scholar
  49. Torres, M.: Plane-like minimal surfaces in periodic media with exclusions. SIAM J. Math. Anal. 36(2), 523–551 (2004) (electronic) zbMATHCrossRefMathSciNetGoogle Scholar
  50. Valdinoci, E.: Plane-like minimizers in periodic media: jet flows and Ginzburg–Landau. Ph.D. thesis, University of Texas at Austin (2001). MP_ARC # 01-356 Google Scholar
  51. Valdinoci, E.: Plane-like minimizers in periodic media: jet flows and Ginzburg–Landau-type functionals. J. Reine Angew. Math. 574, 147–185 (2004) zbMATHMathSciNetGoogle Scholar
  52. Vallet, F.: Thermodynamique unidimensionelle, et structures bidimensionelles de quelques modèles pour des systèmes incommensurables. Ph.D. thesis, Université Pierre-et-Marie-Curie Paris VI (1986) Google Scholar
  53. Veselov, A.P.: Integrable maps. Usp. Mat. Nauk 46(5), 3–45 (1991) zbMATHMathSciNetGoogle Scholar
  54. Wehrfritz, B.A.F.: Infinite Linear Groups. An Account of the Group-Theoretic Properties of Infinite Groups of Matrices. Ergebnisse der Matematik und ihrer Grenzgebiete, vol. 76. Springer, New York (1973) zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Texas at AustinAustinUSA
  2. 2.Dipartimento di MatematicaUniversità di Roma Tor VergataRomeItaly

Personalised recommendations